The patient was a 71‐year‐old Indian businessman with a history of coronary artery disease, diabetes, and hypertension who presents with weakness. Three days PTA, the patient flew from Bombay to San Francisco, where he began to experience chills, fatigue, and generalized weakness on the flight. Following arrival, he developed a low‐grade fever, confusion, dizziness, nausea, and vomiting. On initial evaluation in the emergency room, he appeared dehydrated but was afebrile and fully alert and oriented with stable vital signs. His labs were significant for hyponatremia (Na = 118) and thrombocytopenia (PIt = 85). This was thought to be a result of continued use of diuretics in the setting of decreased intake of fluids following a possible viral syndrome/UTI. He was admitted and given fluids, and his symptoms improved on hospital day 2. His sodium rose to 122, and he remained afebrile. H1N1 screen was negative. On hospital day 3, he developed delirium, tachypnea, and tachycardia. He was evaluated and transferred to the intensive care unit, at which time he was intubated and administered broad‐spectrum antibiotics for septic shock. Malaria was suspected, and a manual blood smear performed showed falciparum malaria. The patient was treated with quinidine. During administration, he developed torsades and went into pulseless cardiac arrest. ACLS was performed, and the patient was resuscitated. The Centers for Disease Control (CDC) was contacted, and artesunate was obtained from a nearby international airport. Despite Treatment, the patient progressed to multiorgan failure and died of cerebral malaria.
This case represents an opportunity to learn from our experience with an uncommonly seen infectious disease in the United States. There were errors in diagnostic reasoning that led to premature closure and delay in diagnosis. An overreliance on automated lab systems did not detect parasites that would have been seen on a manually performed slide review. Finally, if the patient had received artesunate initially rather than quinidine, he might not have suffered cardiac arrest. We learned that the CDC has supplies of artesunate stored at airports throughout the country That are readily available should the need arise for patients diagnosed with malaria in American hospitals.
This case is an important example of practice‐based learning and an opportunity for system‐based improvement. A broad differential diagnosis and a low threshold to perform tesls to rule out potentially fatal diseases are essential. It illustrates problems in diagnostic reasoning, consequences of increasing levels of automation in laboratory medicine, and the availability of modern antimalarial medications. We plan to disseminate guidelines at our institution for travelers from endemic malaria areas. Our goal is to have other physicians learn from our mistakes so that they are not repeated.
M. Pianko, none; L. Shieh, none.